May 7, 2014
FDA: Stop Dispensing High-Dose Acetaminophen
Combination Products

Washington, D.C.—If pharmacists are presented with a prescription for a combination drug product containing more than 325 mg of acetaminophen per dose, they shouldn’t dispense it, even if the product is on their shelves, according to the FDA.

Instead, they should “contact the prescriber to discuss a product with a lower dose of acetaminophen,” according to a recent reminder from the government. The FDA also encouraged pharmacists to return the high-dose acetaminophen combination products to the wholesaler or manufacturer.

Those directives, as well as previous efforts to remove the products from the market, are to reduce the risk of liver injury to patients unaware of how much acetaminophen they may be taking in a variety of prescription products, according to the FDA. Over-the-counter acetaminophen products are not affected by the current changes; warnings about the possibility of liver damage already are on the OTC labels.

The FDA said, however, it is continuing to evaluate ways to reduce the risk of acetaminophen-related liver injury from OTC products and is looking at adding additional safety measures.

In March, the FDA announced that all manufacturers of prescription combination drug products with more than 325 mg of acetaminophen per tablet, capsule, or other dosage unit had discontinued marketing the products.

“While all of these products have been discontinued and are no longer available, there are a few remaining manufacturers that have not taken the necessary administrative steps to voluntarily withdraw their applications,” the agency added.

The efforts to limit acetaminophen doses in combination products began in January 2011, when the FDA asked drug manufacturers to limit the strength in prescription drugs—predominantly combinations of acetaminophen and opioids. That included prescription products combining hydrocodone and acetaminophen, such as Vicodin and Lortab, and those containing oxycodone with acetaminophen, such as Tylox and Percocet.

In addition, a boxed warning highlighting the potential for severe liver injury and a warning underscoring the risk for allergic reactions were added to the label of all prescription drug products that contain acetaminophen.

About 2 months ago, two Federal Register notices were issued formally withdrawing the applications for all prescription combination drug products that contain more than 325 mg of acetaminophen per tablet, capsule, or other dosage. One notice immediately reversed FDA approval for the products where manufacturers voluntarily withdrew their applications. The second notice focused on six manufacturers who have discontinued marketing but have not correctly withdrawn their applications; FDA is beginning a process to lift approval for those products, also.

The FDA is also reminding manufacturers to update their drug lists to remove the combination products with high acetaminophen dosages and asking wholesalers to remove the product codes from their ordering system, while also returning the products to manufacturers.

U.S. Pharmacist Social Connect